Various medications can have adverse effects on your eyes and vision. Some prescription drugs can cause minor issues like dryness, while others can cause more serious side effects, such as vision loss. Make sure to contact your eye doctor if you noticed any changes with your eyes or vision. Here’s a list of medications that are known to cause eye-related side effects, along with tips on what to do about it. Oral Medications That May Affect Your EyesIsotretinoin This drug is often prescribed to treat acne, but can cause adverse side effects that affect the eyes. Isotretinoin can be secreted in tears by the lacrimal gland. Known eye side effects of this medication include dry eyes, blepharoconjunctivitis or inflammation of the eye and eyelid, reduced tolerance for contact lens wear, and light sensitivity. Bisphosphonates This class of medications helps in increasing bone density in patients with myeloma bone disease, osteoporosis, Paget’s disease and metastatic bone cancer. Medications under this class include alendronate sodium, pamidronate, risedronate sodium, tiludronate sodium, zoledronic acid and etidronate disodium. Patients have reported blurred vision, conjunctivitis, uveitis, eye pain and double vision. These side effects are generally reversible if the medication is discontinued. Amiodarone People with atrial fibrillation take this medication to control their heart rhythm. The higher the dose of this drug, the more likely you are to experience ocular side effects. It can increase a person’s risk of developing bilateral optic nerve inflammation, which can occur anytime the medication is being taken. With the swelling of the optic nerve comes a moderate decline in vision. Fortunately, this side effect is reversible once the medication is stopped. Those who are taking amiodarone are advised to regularly visit an eye doctor or optometrist. Glare, hazy vision, dry eyes and seeing halos around lights are common complications. Topiramate This medication is used to treat patients that experience seizures, mood disorders and migraines. Topiramate can cause acute glaucoma, an eye condition that harms the optic nerve. Sufferers may experience eye pain, blurred vision, headaches and increased eye pressure. Stop taking it if you’re experiencing any of these symptoms and consult an eye doctor. Sildenafil Also known as Viagra, sildenafil is used for erectile dysfunction. It can cause changes in a person’s color perception, blurred vision, eye pain and photophobia or light sensitivity. Medications in the same class as Viagra, like Cialis and Levitra, can also cause similar eye problems. TamsulosinTamsulosin is mainly used to treat urinary symptoms related to a large prostate. You need to tell your surgeon you’re taking tamsulosin if you’re getting cataract surgery. This medication has been linked with intraoperative floppy iris syndrome (IFIS), a condition that can develop during cataract surgery. A study found that IFIS was reported at cataract surgery in 25 out of 58 patients who took tamsulosin. During cataract surgery, the pupil tends to spontaneously undilate, making the operation harder to perform. IFIS can significantly increase the operative time of the surgery. Even if you stop taking tamsulosin before cataract surgery, you can still develop IFIS. However, if your eye doctor is aware that you’re taking the medication, measures can be taken to reduce the risk or extent of IFIS during surgery. Tamoxifen This medication is prescribed for the treatment of breast and ovarian cancer. It’s known to cause corneal opacities or eye problems that can lead to clouding or scarring of the cornea, which results in decreased vision. Another known ocular side effect is visual acuity loss. It’s recommended to get an eye exam during the first year of taking this medication. Ethambutol and Isoniazid These antibiotics are prescribed together for tuberculosis treatment. Both medications can cause visual field defects, color vision changes and optic neuritis. Celecoxib and Meloxicam Both are used for pain and inflammation. Possible ocular side effects are blurred vision and conjunctivitis. Hydroxychloroquine This drug is used for treating malaria, rheumatoid arthritis, lupus and other autoimmune diseases. Hydroxychloroquine can cause various eye side effects, including corneal deposits and retinal toxicity. Rarely, a patient may see a blind spot near the center of the visual field, causing difficulty with reading and reduced color vision. Doctors will recommend regular eye exams while on this medication. Anticoagulants or Blood Thinners This class of medications includes aspirin, clopidogrel, warfarin and heparin. Anti-platelet medications don’t cause hemorrhages on the eye’s surface but they can extend bleeding time, making existing hemorrhages worse. Your doctor may ask you to stop taking this medication before undergoing eye or eyelid surgery. A 2012 study also found that frequent aspirin use increases the risk for early age-related macular degeneration. Tricyclic Antidepressants Medication used to treat depression can have various ocular side effects. They can affect your eyes’ tear production, resulting in dry eyes. Patients have also reported reduced focusing ability or accommodation. This side effect can cause reading difficulties and even affect your ability to see objects at a distance. In some cases, a consultation with an ophthalmologist might be necessary to see if there’s a risk for angle-closure glaucoma. Vitamin A In healthy amounts, vitamin A can be beneficial to the eyes. The retina requires a sufficient amount of vitamin A to function well. You can obtain the right amount of vitamin A with a proper diet without taking supplements. There is no evidence that large doses of vitamin A can help preserve vision and prevent eye conditions that lead to retinal degeneration. Taking too much of this vitamin can be harmful to your body. Excessive amounts of vitamin A can cause “pseudotumor cerebri,” a condition that increases the pressure of the fluid around the brain. It can cause visible swelling in the optic nerve as well as headaches and visual disturbances. Who Is at Risk?People with glaucoma or diabetes should be careful with the medications they take. Individuals whose eyes have a “narrow angle” are at higher risk of developing acute onset of glaucoma. Certain antihistamines or incontinence medications can trigger an acute glaucoma attack in a person with a narrow angle. Diabetes patients are more prone to developing blurred vision from cortisones. High blood sugar causes temporary swelling within the lens of the eye, which can result in blurred eyesight. With poor blood sugar management, structural damage can occur within the eye and result in vision loss. When a Medication Starts Affecting Your VisionAnytime you experience vision irregularities or eye pain after beginning a new medication, contact your optometrist and/or the doctor who prescribed the medication right away. You shouldn’t stop taking your prescription unless the doctor says so. They will want to determine whether the medication is what’s causing the problem. In some cases, the benefits outweigh the adverse effects. Make it a habit to read warning labels before taking any medication, especially if you have glaucoma or diabetes. Keep in mind that angle-closure glaucoma is a medical emergency. It occurs when the fluid at the front surface of the get gets stuck and causes a sudden increase in pressure. When left untreated, it can cause permanent vision loss. Contact your eye doctor immediately if you’re experiencing severe eye pain with nausea, eye redness and blurred vision.